Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Chantix (Champix) and drug resistance
Aug 15, 2007

Hi,

Is there any known interaction between HAART medication and Champix (varenicline)? My husband is on HAART since October 2006. His doctor started him on Stocrin (efavirenz), but because he got really depressed from that, he switched to Viramune (nevirapine). In May this year he quit smoking, with support from Champix. Last month his doctor told him that he developed resistance to Viramune and therefore all NNRTI. Both medications work on the brain so... ? Do you know if Champix can have caused this resistance?

Thanks for all your support from The Netherlands.

Mark

Response from Dr. Young

Thank you for your post from The Netherlands, Mark.

It's highly unlikely that the varenicline (Chantix) was responsible for the drug resistance, since there isn't any known interaction between this medication and your husband's HIV meds.

Since the initial drug resistance mutations that cause drug resistance to efavirenz (Sustiva) and nevirapine (Viramune) differ, it's possible that your husband could have harbored the later and retained sufficient potency to efavirenz for the first regimen to work.

Either way, the presence of resistance now does likely impart cross resistance to all of the NNRTIs, a next drug regimen will probably include one of the newer ritonavir-boosted proteases.

Best of health to you and yours, BY



Previous
Re-Allergic Reaction To Bactrim
Next
early signs drug resistance

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement